Iowa, 2021

Hail in Iowa, July 14, 2021

July 14, 2021 · NWS ARX · 1 event in 1 county or zone

A small line of thunderstorms moved slowly northeast across parts of northeast Iowa during the early morning of July 14th. These storms briefly became strong enough to produce quarter sized hail in Maynard (Fayette County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A small line of thunderstorms moved slowly northeast across parts of northeast Iowa during the early morning of July 14th. These storms briefly became strong enough to produce quarter sized hail in Maynard (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 14, 2:31 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 14, 2:31 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
331 AM CDT Wed Jul 14 2021

.SHORT TERM...(Today and tonight)
Issued at 331 AM CDT Wed Jul 14 2021

...Severe Weather Likely from Late This Morning into This
Evening...

At 3 AM, watching a developing mesoscale convective complex
across South Dakota and Nebraska. CAMS continue to show that this
system will move east toward the area this morning. There is still
some uncertainty on how the cold pool will develop. Some models
suggest that this will develop west of Interstate 35 and others
have it developing over our area. This will impact how widespread
the severe weather will be west of Mississippi River. As this
occurs, the 0-3 km shear quickly ramps up from 10 to 20 knots to
45 to 55 knots. The CAMS are in general agreement that a squall
line will move through the area. The HRRR has even been generating
bow echos along this line as it approaches the Mississippi River
and moves into western Wisconsin. This goes along with the 14.00z
SPC HREF which rapidly increases its probabilities of 30 knots or
greater to 50 to 70 percent. There was even a small area of up to
a 10 percent of 50 knots or more just south of Interstate 90. As a
result, would not be surprised to see wind gusts in the excess of
70 mph. This line will move east into southeast Minnesota and
northeast Iowa between 10 AM and 1 PM and exits the area between
3 PM and 6 PM. The primary severe weather threat with this line
will be damaging winds. Some power outages will be possible.

Typically, a line like this would eliminate the chances of another
round of convection later in the day because of the stabilizing
effects of its cold pool. However, in this case, there is still a
reservoir of 1500 to 2500 J/kg 0-1 km ML CAPES just south of the
forecast area. As the cold front and another shortwave trough
approaches the area this evening, the NAM, ECMWF, and some CAMS
bring this instability north into our area. The NAM brings this
instability as far north as Interstate 94 and ECMWF brings it as
far north as the Interstate 90 corridor. Meanwhile, the GFS only
has this instability getting as far south as our southern tier of
counties in northeast Iowa and southwest Wisconsin. As a result,
there is still plenty of uncertainty on how this second system
will evolve. Several CAMS develop another round of showers and
storms primarily south of Interstate 94 this evening. With 0-6 km
shear of 40 to 50 knots, there will be ample shear for the
development of supercell thunderstorms. As a result, there could
be another round of damaging winds and this time it could include
large hail and other severe weather.

While there is good agreement in the deep shear, there is much
uncertainty on the amount of 0-1 km bulk shear and helicity which
will be available. The NAM has a much stronger surface low along
the cold front. This results in helicities of 300 to 600 m2s2 and
shear of 35 to 50 knots along and south of Interstate 90. The main
question is whether this surface low is being convectively
induced. Meanwhile, the GFS has 20-30 knot 0-1 km bulk shear and
100-200 m2s2 helicities across the far south. As a result,
tornadoes still look like a possibility this evening.

With precipitable water values in the 2 to 2.25 inch range, warm
cloud layer depths up to 4 km, and moderate to strong moisture
transport into the region through this evening, these storms will
be capable of producing torrential downpours. If flooding was
going to occur, it would likely not occur until this evening when
the corfidi vectors suggest that some training could occur. There
was even some consideration of a Flash Flood Watch. However, with
uncertainty on how this second round of convection will play out,
it was decided that it would be probably better to wait a bit
longer and see where the boundaries lay out after today's squall
line.

.LONG TERM...(Thursday through Tuesday)
Issued at 331 AM CDT Wed Jul 14 2021

From Thursday into Friday, the cold front will move slowly
southeast away from the area. The NAM develops a stronger surface
low along this front, so it is the slowest at moving the showers
and storms out of northeast Iowa and southwest Wisconsin.
Meanwhile, the other have weaker waves along this front and as a
result they move the showers and storms faster away from the area.

Early next week, the western ridge builds north into the Canadian
Prairies and northeast toward the Upper Mississippi River Valley.
Like the past couple of days, the hottest temperatures look to
stay west of the forecast area. With that said, high temperatures
will still range from the mid-80s to lower 90s. Low temperatures
will range from the mid-60s to lower 70s. Beyond this time period,
CPC has a slight risk of excessive heat from July 21 through July
27. This means there is at least a 20 percent chance for the
maximum temperatures to exceed the 85th climatological percentile.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1030 PM CDT Tue Jul 13 2021

The main TAF concerns will be periodic thunderstorm chances
especially from around 15Z on and potential for stronger wind
gusts and hail. The storm system Wednesday is coming through in
pieces. Some showers/isolated thunderstorms may develop ahead of
this area, however confidence is too low to include beyond a vcsh
at this time. The low level jet will strengthen over western Iowa
overnight in combination with leading shortwave trough energy and
should re-develop over a broad area by 00Z as the main trough
comes through with multiple rounds of storms. Will try to include
a few period with higher winds and MVFR/IFR visibilities.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Zapotocny
Hazardous weather outlook, Jul 14, 3:32 AM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
432 AM CDT Wed Jul 14 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
432 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

A squall line will move east through the area late this morning
into the afternoon. Damaging winds will be the main threat with
this line of storms. Wind gusts could exceed 70 mph in some
places along and east of the Mississippi River. Some power outages
will be possible.

Another round of severe storms will be possible this evening,
especially along and south of Interstate 90. Damaging winds, large
hail, torrential rainfall, and isolated tornadoes will be
possible. Localized flash flooding will also be possible if heavy
rain repeats over the same areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will linger into Thursday afternoon, mainly
in northeast Iowa and southwest Wisconsin. Severe weather appears
unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from late this morning through
this evening. Only venture outside to report if it is safe to do
so.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/Kurz

In the hours before

Special weather statement, Jul 14, 4:43 AM CST, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
543 AM CDT Wed Jul 14 2021

IAZ029-141145-
Fayette-
543 AM CDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY...

At 541 AM CDT, a strong thunderstorm was located near Oelwein, moving
northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Oelwein around 545 AM CDT.
  Maynard around 555 AM CDT.
  Fayette around 610 AM CDT.
  Arlington around 620 AM CDT.
  Elgin around 640 AM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9208 4277 9208 4296 9161 4264 9161
TIME...MOT...LOC 1041Z 243DEG 20KT 4272 9196

JSB

The radar

The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 11:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fayette

When
July 14, 5:15 AM CST
Where
Fayette County, 0.51 mi W of Maynard
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.770, -91.880

Quarter sized hail fell in Maynard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971545.